Ohio, 2012

Hail and Damaging Winds in Ohio, July 25, 2012

July 25, 2012 · NWS ILN · 3 events in 2 counties and zones

A warm front combined with an unstable airmass to produce thunderstorms across the Ohio Valley during the afternoon and evening hours. The main threats from these storms were damaging winds and sub severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A warm front combined with an unstable airmass to produce thunderstorms across the Ohio Valley during the afternoon and evening hours. The main threats from these storms were damaging winds and sub severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 25, 6:51 PM EST, 0 minutes earlier.

Area forecast discussion, Jul 25, 6:51 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
751 PM EDT WED JUL 25 2012

.SYNOPSIS...
A STRONG WARM FRONT LIFTING THROUGH INDIANA AND KENTUCKY WILL
CONTINUE NORTH AND EASTWARD TONIGHT ALLOWING VERY WARM AIR OVER
THE CENTRAL MISSISSIPPI VALLEY TO SPREAD INTO THE AREA TONIGHT.
THIS WARM FRONT MAY BE ACCOMPANIED BY A FEW THUNDERSTORMS DURING
THE NIGHT AS IT CROSSES THE AREA...BUT THE BIGGER STORY WILL COME
ON THURSDAY WHEN HEAT BUILDS AHEAD OF A COLD FRONT SAGGING INTO
THE GREAT LAKES. HEAT INDICES IN EXCESS OF 100 DEGREES ARE LIKELY
FOR MUCH OF THE AREA...AND AS THE FRONT ARRIVES AT PEAK
HEATING...NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE AREA...SOME WHICH ARE LIKELY TO BE SEVERE. THE FRONT WILL
CONTINUE A VERY SLOW PROGRESSION SOUTH AND EAST ON FRIDAY WITH
LINGERING THREATS FOR STORMS...BEFORE PUSHING OUT OF THE AREA BY
SATURDAY. THIS SHOULD BRING SLIGHTLY COOLER TEMPERATURES AND LESS
HUMIDITY TO THE AREA FOR THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
PLAN TO ALLOW EXCESSIVE HEAT WARNING AND HEAT ADVISORIES EXPIRE AS
SCHEDULED AT 8 PM...EXCEPT FOR HAMILTON/MONTGOMERY COUNTIES WHERE
WE WILL CONTINUE WITH HEAT HEADLINES THROUGH THE NIGHT DUE TO
LOCAL EXCESSIVE HEAT WARNING CRITERIA.

STRONG WARM FRONT CURRENTLY DRAPED NW-SE ACROSS INDIANA AND
KENTUCKY TO CONTINUE TO PUSH EAST THIS EVENING AND HAS SUBSTANTIAL
BOUNDARY LAYER MOISTURE POOLED ALONG THIS FEATURE VIA CONVERGENCE.
DEW POINTS IN THE SULTRY MID 70S ALLOWING FOR THE EXCESSIVE HEAT
WARNING THIS EVENING IN THE SOUTHWEST. A BIG AIRMASS CHANGE TO
THAT OVER CNTL OH WHERE DEW POINTS STILL AROUND 60 WITH TEMPS ONLY
IN THE 80S.

CURRENTLY WATCHING DEVELOPING CUMULUS FIELD ALONG/BEHIND THE WARM
FRONT WHERE HRRR RUNS HAVE BEEN CONSISTENT IN ADVERTISING SCT TO
NUMEROUS STORMS BETWEEN 4 PM AND 8 PM ON THE FRONT...AND PUSHING
EAST THROUGH THE WFO ILN FORECAST AREA. IF THIS OCCURS...THERE WILL
BE A SEVERE THREAT GIVEN EXPLOSIVE CAPE IN EXCESS OF 3000 J/KG
ALONG THE FRONT AND MARGINAL SUPERCELLULAR SHEAR AROUND 25-30KTS WHEN
CONSIDERING DEEPER TROPOSPHERIC FLOW ALONG AND ON THE COOL SIDE OF
THE WARM FRONT. HOWEVER...UNDER SHORTWAVE RIDGING AND NO APPARENT S/W
ON WV IMAGERY...VERY LITTLE BACKGROUND/SYNOPTIC FORCING FOR
ASCENT. FEELING IS CURRENTLY THAT WE WILL DEVELOP STORM OR TWO IN
THE MOST CONVERGENT AREAS ALONG THE FRONT AS HEATING PUSHES TEMPS
PAST 100 DEGREES TO OUR WEST AND CAP IS LOCALLY BROKEN. MAY HAVE
AN ISOLD SVR THREAT ON OUR HANDS...BUT THIS IS CONDITIONAL AND
BEST HANDLED BY THE GOING 25-35 PERCENT RAIN CHANCES CURRENTLY IN
THE FORECAST.

WITH CORE OF HIGHEST 925MB/850MB TEMPS COMING ACROSS FORECAST AREA
OVERNIGHT...AND INCREASING SURFACE TO 1KM FLOW...FEEL MOS TEMPS
WAY TOO LOW AND RUNNING ABOVE. WONDERING IF SOME AREAS /CVG/ MAY
STRUGGLE TO DIP BELOW 80 GIVEN THE INCREASING MIXING AND WARM
ADVECTION THROUGH THE NIGHT. THE THREAT FOR AN ELEVATED STORM
WILL PROBABLY CONTINUE ALL NIGHT IN AN ISOLD FASHION VIA STRONG
LOW LEVEL JET AND WARM ADVECTION. AGAIN...LACK OF CONVERGENCE OR
S/W SHOULD KEEP ANY ACTIVITY RELATIVELY ISOLD.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
ATTENTION ON HEAT AND SEVERE WEATHER THREAT ON THURSDAY AFTERNOON
AND EVENING...WITH HEAT THE LESSER OF THE TWO HAZARDS.

REGARDING HEAT...AS MENTIONED ABOVE...CORE OF VERY WARM AIR ALOFT
/850MB TEMPS TO +23C/ WILL BE PUSHING ACROSS AND THEN EAST OF THE
AREA THROUGH THE MORNING YIELDING +20C/21C IN IT/S WAKE FOR THE
AFTERNOON. GIVEN THE MIXED BOUNDARY LAYER RIGHT OFF THE BAT AT
SUNRISE...TEMPS SHOULD RESPOND VERY QUICKLY TO SUNSHINE AND WARM
QUICKLY INTO THE 90S BY LATE MORNING OR NOON. WHILE DEW POINTS WILL
MIX OUT A LITTLE IN THE AFTERNOON AS THE WARM FRONT/MOISTURE
POOLING PUSHES OUT OF THE AREA...DON/T ANTICIPATE TOO MUCH DROP
OFF DURING THE DAY...AND EXPECT DEW POINTS 68-70 MUCH OF AFTERNOON
DESPITE THE BREEZY CONDITIONS. THIS SHOULD PUSH HEAT INDICES TO
AND ABOVE 100 DEGREES FOR THE AFTERNOON AND THUS HEAT ADVISORY ALL
AREAS...WITH EXCESSIVE HEAT WARNING FOR HAMILTON/MONTGOMERY COUNTIES.

BIG FOCUS THOUGH IS THE SEVERE WEATHER THREAT. THURSDAY AFTN HAS
HAD AN ANALOG SIGNAL /CIPS EXPERIMENTAL WARM SEASON GUIDANCE/ OF A
HIGHER END SEVERE THREAT FOR SEVERAL DAYS AND CONFIDENCE CONTINUES
TO HONE IN THAT A REGIONAL SEVERE WEATHER OUTBREAK IS IN THE CARDS
FOR PORTIONS OF THE OHIO VALLEY INCLUDING THE LOCAL FORECAST AREA.

ATTENTION WILL BE ON THE ANOMALOUS /FOR LATE JULY/ SHORTWAVE
TROUGH CURRENTLY NEAR LAKE WINNIPEG...DIGGING SOUTHEAST TOWARD NRN
MN ON THURSDAY. SYNOPTICALLY...DEEP SYSTEMS MOVING THROUGH NRN MN
IN THE WARM SEASON HAVE HIGH CORRELATION TO SIGNIFICANT WEATHER
EVENTS IN THE OHIO VALLEY...AND THIS SETUP APPEARS TO FIT THAT
PATTERN. AS THIS SYSTEM DIGS INTO NRN MN...LOW/MID LEVEL FLOW WILL
BACK EVER SO SLIGHTLY AND MARKEDLY INCREASE...WITH MAINTENANCE OF
A STRONG SWLY LLJ AS WLY MID LEVEL FLOW /35 TO 40KTS/ OVERSPREADS
THAT LLJ AXIS IN THE AFTN. COLD FRONTAL STRUCTURE WILL GET A
LITTLE BETTER ORGANIZED AND SAG INTO THE GREAT LAKES IN THE AFTN
AS CONVERGENCE SLOWLY INCREASES. GIVEN THE AMPLE HEAT/INSTABILITY
BUILDING IN THE WARM SECTOR OVER THE WFO ILN CWA...THE COMBINATION
OF THE INCREASING CONVERGENCE AND MORE IMPORTANTLY THE ARRIVAL OF
A MORE SUBTLE SHORTWAVE /CURRENTLY OVER KS/ SHOULD PROMOTE THE
DEVELOPMENT OF NUMEROUS STORM CLUSTERS WHICH MAY CONGEAL INTO A
LONG /SPATIALLY/ CONVECTIVE SYSTEM WITH /GIVEN CAPE AND SHEAR
PARAMETER SPACE/ AN ABOVE NORMAL CHANCE TO BE A LONGER
LIVED/HIGHER END SEVERE WEATHER MCS.

CIPS ANALOG GUIDANCE USING TOP 8 SVR ANALOGS TO THURSDAY AFTN VIA THE
SPC PPF SYSTEM IS VERY MUCH DIALED IN ON IND/OH/PA AREA AS TARGET
FOR VERY HIGH PROBABILITIES OF SEVERE WEATHER...AND HAS BEEN FOR
SEVERAL DAYS...THIS IS NOT A ONE-RUN-AND-DONE SIGNAL. NEW SPC SWODY2
MIRRORS THIS THREAT AREA...ALBEIT SHIFTED A TAD SOUTH WHICH FITS
HIGHER RESOLUTION /CONVECTION ALLOWING/ 4KM GUIDANCE. LATEST
27.12Z NCEP ARW-CORE HIRES WINDOW RUN IS ESPECIALLY
MENACING...WITH A NRN LINEAR CONVECTIVE SYSTEM HITTING CNTL OHIO
IN THE AFTN TO BE FOLLOWED AN INTENSE BOW ECHO DURING THE EVENING
HITTING THE REST OF THE FORECAST AREA. A WIDESPREAD AND
SIGNIFICANT SEVERE EVENT...WHICH ALSO MIRRORS NCEP NMM /SPC/ WRF.
ADDING FURTHER CONFIDENCE...IS CALIBRATED SPC SREF SEVERE
PROBABILITIES /NOT BASED ON ANALOGS/ THAT ALSO MIRRORS THE ANALOG
AXIS AND CURRENT SPC FORECASTS. SO CONFIDENCE IS THERE...AND
CONTINUED SEVERE MENTIONS IN FORECAST AND RAMPED UP WORDING IN HWO
FOR IMPACTS OF POTENTIAL WIDESPREAD TREE DAMAGE AND SUBSEQUENT
POWER OUTAGES.

IF THE DUAL-MCS SOLUTION VERIFIES...THREAT FOR LOCALIZED FLOODING
VIA THIS 1-2 PUNCH WILL BE INCREASED.

NOT TO PILE IT ON...BUT THE TORNADO THREAT IS NON-ZERO AS
WELL...AND DESPITE MOSTLY SWLY FLOW IN THE BOUNDARY LAYER...THERE
IS DECENT TURNING IN THE LOWEST 1-2KM...SO THERE/S AN OUTSIDE
THREAT OF A TORNADO OR TWO AS LOW LEVEL SHEAR APPEARS STRONG
ENOUGH...AND WILL BE AUGMENTED IF WED NIGHT MCS ACROSS WISC/MICH
CAN SEND A STRONG ENOUGH OUTFLOW BOUNDARY INTO CNTL OHIO BY MORNING/AFTN.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
FRIDAY FORECAST IS TRICKY AS DISJOINTED FRONTAL ZONE LAYS ACROSS THE
OHIO VALLEY. PRESSURE TROUGH/BAROCLINIC ZONE/MOISTURE GRADIENT ARE
ALL SOMEWHAT DISPLACED...AND WITH POTENTIAL FOR AN UPPER LEVEL
SHORTWAVE TROUGH TO CROSS THE AREA...THERE WILL REMAIN THE RISK FOR
THUNDERSTORM DEVELOPMENT. MODEL QPF FRIDAY MORNING SEEMS TIED TO
WHATEVER DEVELOPS THURSDAY AFTERNOON...SO NOT SURE IF THESE POPS
WILL PLAY OUT AS ADVERTISED ACROSS THE SOUTH. I EVENTUALLY SPREAD
CHANCE POPS BACK ACROSS THE AREA BY AFTERNOON...HIGHEST IN THE EAST
WHERE SIGNALS ARE BETTER. 12Z NAM SEEMS OVERDONE COMPARED TO OTHER
MODELS IN REINTRODUCING A HOT/HUMID SURGE (AND ENSUING INSTBY) AHEAD
OF THE COLD FRONT...SO WENT CLOSER TO A SREF/ECMWF BLEND.
NEVERTHELESS...RESPECTABLE MID LEVEL FLOW COMBINED WITH THE INSTBY
WILL MEAN THAT ANY STORMS THAT DO DEVELOP COULD BECOME SEVERE...WITH
HIGHEST CHANCES IN THE EAST.

FOR SATURDAY THROUGH MONDAY...MODELS AND ENSEMBLES AT LEAST AGREE ON
THE UPPER LEVEL PATTERN...WITH REGION SITUATED ON EASTERN SIDE OF
PLAINS/ROCKIES RIDGE. FOR SATURDAY...ADVANCING COLD FRONT MAY HANG
UP ALONG THE APPALACHIANS...WITH A DISTURBANCE IN THE NORTHWEST FLOW
ALOFT ACTIVATING CONVECTION ALONG IT. THERE ARE AT LEAST SOME
INDICATIONS A SFC WAVE WILL BEND BACK INTO THE UPPER OHIO
VALLEY...SO INCLUDED 20 POPS IN THE EASTERN CWA FOR SATURDAY
AFTERNOON. WITH CAA OVER THE CWA...HIGHS WILL BE AT OR BELOW
SEASONAL NORMALS. SUNDAY IS PROBABLY THE DAY WITH HIGHEST FORECAST
CONFIDENCE AS SFC HIGH PRESSURE BUILDS OVER THE CWA. TEMPERATURES
WILL BE SEASONABLE WITH FAIRLY LOW HUMIDITY.

THE GFS/NCEP MODELS TAKES A MORE AMPLIFIED TURN BEGINNING
MONDAY...WITH 500 MB HEIGHTS AT ILN RESIDING ON THE LOW END OF NAEFS
SPREAD BY MID WEEK. THIS AFFECTS PCPN FORECASTS MORE THAN
TEMPERATURES HOWEVER OVER THE LOCAL AREA (AS 00Z AND 12Z ECMWF HOLD
A STRONGER SFC RIDGE IN PLACE). TOOK AN ENSEMBLE APPROACH WITH THE
FORECAST...WHICH DID NOT SIGNIFICANTLY CHANGE THE GOING FORECAST.
TUESDAY WILL HAVE THE HIGHEST PCPN CHANCES...SUPPORTED BY
ENSEMBLES...AS WELL AS A SFC BDY/UPPER WAVE THAT MAY SAG DOWN INTO
THE AREA. CANNOT TOTALLY RULE OUT PCPN MONDAY/WEDNESDAY BUT LIMITED
TO 20 POPS. TEMPERATURES WILL RISE SOME AS LOW LEVEL FLOW BECOME
MORE SOUTHERLY...BUT AT THIS TIME LOOK TO REMAIN WITHIN 5 DEGREES OF
NORMAL. HUMIDITY WILL ALSO INCREASE SLIGHTLY...HOLDING UP OVERNIGHT
LOWS.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
ISOLATED THUNDERSTORMS WILL CONTINUE TONIGHT...ALTHOUGH THE
PROBABILITY OF A TAF SITE BEING IMPACTED IS SLIM. WILL CARRY A DRY
FORECAST FOR MOST TAF LOCATIONS OVERNIGHT...WITH ANY UPDATES
NEEDING TO BE EVENT-DRIVEN.

AS A COLD FRONT MOVES INTO THE REGION TOMORROW...NUMEROUS SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND AFFECT ALL TAF
LOCATIONS. WHILE EXACT TIMING IS UNCERTAIN AS USUAL FOR A FORECAST
18+ HOURS IN ADVANCE...SHRA/VCTS HAS BEEN INCLUDED TO INDICATE THE
MOST LIKELY TIME FOR THUNDERSTORMS TO OCCUR. WITHIN THE
THUNDERSTORMS...STRONG TO SEVERE WIND GUSTS AND IFR CONDITIONS
WILL BE POSSIBLE. OUTSIDE OF THE STORMS...VFR CONDITIONS ARE
EXPECTED TO PREVAIL. HOWEVER...STRONG SOUTHWESTERLY FLOW WILL LEAD
TO WIND GUSTS IN THE 20-30 KNOT RANGE.

AS THE MOVEMENT OF THE FRONT SLOWS...SOME LINGERING SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE GOING INTO TOMORROW EVENING
(ESPECIALLY FOR THE SOUTHERN TAF SITES).

OUTLOOK...THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT THROUGH FRIDAY
NIGHT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR OHZ034-042-060-
     061-070>072-078>081.
     HEAT ADVISORY FROM NOON TO 8 PM EDT THURSDAY FOR OHZ026-034-
     035-042>046-051>056-060-062>065-070>074-078>082-088.
     EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THURSDAY FOR OHZ061.
     EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THURSDAY FOR OHZ077.
KY...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR KYZ097>100.
     HEAT ADVISORY FROM NOON TO 8 PM EDT THURSDAY FOR KYZ089>100.
     EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR
     KYZ089>096.
IN...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR INZ050-058-059.
     HEAT ADVISORY FROM NOON TO 8 PM EDT THURSDAY FOR INZ050-058-
     059-066-073>075-080.
     EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR INZ066-
     073>075-080.

&&

SYNOPSIS...BINAU
NEAR TERM...BINAU
SHORT TERM...BINAU
LONG TERM...SNYDER
AVIATION...HATZOS
Hazardous weather outlook, Jul 25, 2:21 PM EST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
321 PM EDT WED JUL 25 2012

OHZ026-035-043>046-051>056-062>065-073-074-082-088-261930-
HARDIN-AUGLAIZE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-
ROSS-HOCKING-PIKE-SCIOTO-
321 PM EDT WED JUL 25 2012

...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO...MIAMI VALLEY
OF OHIO...SOUTH CENTRAL OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW THUNDERSTORMS ARE POSSIBLE TONIGHT. WHILE THE
CONFIDENCE IN STORM DEVELOPMENT IS RATHER LOW...SHOULD STORMS
DEVELOP THE CONDITIONS ARE SUCH THAT SEVERE WEATHER...INCLUDING
DAMAGING WINDS AND LARGE HAIL...WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

IN ADDITION TO THE HEAT ON THURSDAY...THERE IS INCREASED
CONFIDENCE OF A SIGNIFICANT SEVERE WEATHER EVENT DURING THE
AFTERNOON AND EVENING ACROSS THE AREA. SEVERAL CLUSTERS OF STRONG
TO SEVERE STORMS ARE EXPECTED TO MOVE THROUGH THE AREA...WITH ALL
MODES OF SEVERE WEATHER POSSIBLE...INCLUDING TORNADOES...DAMAGING
WINDS...LARGE HAIL...AND LOCALIZED FLOODING ESPECIALLY IN URBAN
AREAS.

THE GREATEST THREAT WILL BE DAMAGING WINDS WHICH MAY CAUSE
SIGNIFICANT AND WIDESPREAD TREE DAMAGE...AND SUBSEQUENT POWER
OUTAGES. TORNADOES AND LARGE HAIL WILL BE SECONDARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ON THURSDAY AFTERNOON AND
EVENING.

INZ050-058-059-KYZ097>100-OHZ034-042-060-070>072-078>081-261930-
WAYNE-FAYETTE IN-UNION IN-BRACKEN-ROBERTSON-MASON-LEWIS-MERCER-DARKE-
PREBLE-BUTLER-WARREN-CLINTON-CLERMONT-BROWN-HIGHLAND-ADAMS-
321 PM EDT WED JUL 25 2012

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...MIAMI VALLEY OF
OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

A FEW THUNDERSTORMS ARE POSSIBLE TONIGHT. WHILE THE
CONFIDENCE IN STORM DEVELOPMENT IS RATHER LOW...SHOULD STORMS
DEVELOP THE CONDITIONS ARE SUCH THAT SEVERE WEATHER...INCLUDING
DAMAGING WINDS AND LARGE HAIL...WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

IN ADDITION TO THE HEAT ON THURSDAY...THERE IS INCREASED
CONFIDENCE OF A SIGNIFICANT SEVERE WEATHER EVENT DURING THE
AFTERNOON AND EVENING ACROSS THE AREA. SEVERAL CLUSTERS OF STRONG
TO SEVERE STORMS ARE EXPECTED TO MOVE THROUGH THE AREA...WITH ALL
MODES OF SEVERE WEATHER POSSIBLE...INCLUDING TORNADOES...DAMAGING
WINDS...LARGE HAIL...AND LOCALIZED FLOODING ESPECIALLY IN URBAN
AREAS.

THE GREATEST THREAT WILL BE DAMAGING WINDS WHICH MAY CAUSE
SIGNIFICANT AND WIDESPREAD TREE DAMAGE...AND SUBSEQUENT POWER
OUTAGES. TORNADOES AND LARGE HAIL WILL BE SECONDARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THURSDAY AFTERNOON AND EVENING.

OHZ061-261930-
MONTGOMERY-
321 PM EDT WED JUL 25 2012

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...EXCESSIVE HEAT WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 PM
EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIAMI VALLEY OF OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   EXCESSIVE HEAT WARNING.

A FEW THUNDERSTORMS ARE POSSIBLE TONIGHT. WHILE THE
CONFIDENCE IN STORM DEVELOPMENT IS RATHER LOW...SHOULD STORMS
DEVELOP THE CONDITIONS ARE SUCH THAT SEVERE WEATHER...INCLUDING
DAMAGING WINDS AND LARGE HAIL...WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

IN ADDITION TO THE HEAT ON THURSDAY...THERE IS INCREASED
CONFIDENCE OF A SIGNIFICANT SEVERE WEATHER EVENT DURING THE
AFTERNOON AND EVENING ACROSS THE AREA. SEVERAL CLUSTERS OF STRONG
TO SEVERE STORMS ARE EXPECTED TO MOVE THROUGH THE AREA...WITH ALL
MODES OF SEVERE WEATHER POSSIBLE...INCLUDING TORNADOES...DAMAGING
WINDS...LARGE HAIL...AND LOCALIZED FLOODING ESPECIALLY IN URBAN
AREAS.

THE GREATEST THREAT WILL BE DAMAGING WINDS WHICH MAY CAUSE
SIGNIFICANT AND WIDESPREAD TREE DAMAGE...AND SUBSEQUENT POWER
OUTAGES. TORNADOES AND LARGE HAIL WILL BE SECONDARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

INZ066-073>075-080-KYZ089>096-261930-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-
321 PM EDT WED JUL 25 2012

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA AND
NORTHERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

A FEW THUNDERSTORMS ARE POSSIBLE TONIGHT. WHILE THE
CONFIDENCE IN STORM DEVELOPMENT IS RATHER LOW...SHOULD STORMS
DEVELOP THE CONDITIONS ARE SUCH THAT SEVERE WEATHER...INCLUDING
DAMAGING WINDS AND LARGE HAIL...WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

IN ADDITION TO THE HEAT ON THURSDAY...THERE IS INCREASED
CONFIDENCE OF A SIGNIFICANT SEVERE WEATHER EVENT DURING THE
AFTERNOON AND EVENING ACROSS THE AREA. SEVERAL CLUSTERS OF STRONG
TO SEVERE STORMS ARE EXPECTED TO MOVE THROUGH THE AREA...WITH ALL
MODES OF SEVERE WEATHER POSSIBLE...INCLUDING TORNADOES...DAMAGING
WINDS...LARGE HAIL...AND LOCALIZED FLOODING ESPECIALLY IN URBAN
AREAS.

THE GREATEST THREAT WILL BE DAMAGING WINDS WHICH MAY CAUSE
SIGNIFICANT AND WIDESPREAD TREE DAMAGE...AND SUBSEQUENT POWER
OUTAGES. TORNADOES AND LARGE HAIL WILL BE SECONDARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THURSDAY AFTERNOON AND EVENING.

OHZ077-261930-
HAMILTON-
321 PM EDT WED JUL 25 2012

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

A FEW THUNDERSTORMS ARE POSSIBLE TONIGHT. WHILE THE
CONFIDENCE IN STORM DEVELOPMENT IS RATHER LOW...SHOULD STORMS
DEVELOP THE CONDITIONS ARE SUCH THAT SEVERE WEATHER...INCLUDING
DAMAGING WINDS AND LARGE HAIL...WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

IN ADDITION TO THE HEAT ON THURSDAY...THERE IS INCREASED
CONFIDENCE OF A SIGNIFICANT SEVERE WEATHER EVENT DURING THE
AFTERNOON AND EVENING ACROSS THE AREA. SEVERAL CLUSTERS OF STRONG
TO SEVERE STORMS ARE EXPECTED TO MOVE THROUGH THE AREA...WITH ALL
MODES OF SEVERE WEATHER POSSIBLE...INCLUDING TORNADOES...DAMAGING
WINDS...LARGE HAIL...AND LOCALIZED FLOODING ESPECIALLY IN URBAN
AREAS.

THE GREATEST THREAT WILL BE DAMAGING WINDS WHICH MAY CAUSE
SIGNIFICANT AND WIDESPREAD TREE DAMAGE...AND SUBSEQUENT POWER
OUTAGES. TORNADOES AND LARGE HAIL WILL BE SECONDARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THURSDAY AFTERNOON AND EVENING.

BINAU

In the hours before

Special weather statement, Jul 25, 4:56 PM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
556 PM EDT WED JUL 25 2012

KYZ092-093-252230-
KENTON KY-CAMPBELL KY-
556 PM EDT WED JUL 25 2012

...A RAPIDLY DEVELOPING THUNDERSTORM WILL AFFECT CAMPBELL AND KENTON
COUNTIES THROUGH 630 PM EDT...

AT 552 PM EDT...RADAR INDICATED A THUNDERSTORM NEAR RYLAND HEIGHTS...
MOVING NORTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN CAN
BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...HIGHLAND HEIGHTS...COLD
SPRING...ALEXANDRIA...SILVER GROVE AND MELBOURNE.

ALSO...CRESTVIEW...GUBSER MILL AND CALIFORNIA ARE NEAR THE PATH OF
THIS RAPIDLY DEVELOPING THUNDERSTORM.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3895 8457 3906 8443 3904 8441 3904 8437
      3904 8435 3890 8423 3886 8449

BINAU
Special weather statement, Jul 25, 5:27 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
627 PM EDT WED JUL 25 2012

KYZ092-093-252300-
KENTON KY-CAMPBELL KY-
627 PM EDT WED JUL 25 2012

...A STRONG THUNDERSTORM WILL AFFECT CAMPBELL AND KENTON COUNTIES
THROUGH 700 PM EDT...

AT 618 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
ALEXANDRIA...MOVING EAST AT 10 MPH.

WIND GUSTS TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN CAN
BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...SILVER GROVE AND
MELBOURNE.

ALSO...CALIFORNIA IS NEAR THE PATH OF THIS STRONG THUNDERSTORM.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

LAT...LON 3899 8449 3905 8439 3904 8435 3902 8431
      3900 8430 3897 8430 3890 8424 3889 8445

BINAU
Local storm report, Jul 25, 5:37 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
637 PM EDT WED JUL 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             ALEXANDRIA              38.96N 84.38W
07/25/2012  E0.75 INCH       CAMPBELL           KY   TRAINED SPOTTER

            ALONG WITH 40-50 MPH WINDS.

&&

BINAU
Special weather statement, Jul 25, 5:42 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
642 PM EDT WED JUL 25 2012

OHZ078-252315-
CLERMONT OH-
642 PM EDT WED JUL 25 2012

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CLERMONT COUNTY THROUGH
715 PM EDT...

AT 639 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR NEW
RICHMOND...MOVING EAST AT 15 MPH.

WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN CAN
BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...AMELIA...BATAVIA...
WILLIAMSBURG AND BETHEL.

ALSO...LINDALE...POINT ISABEL...SALTAIR...NICHOLSVILLE...BANTAM...
EAST FORK STATE PARK AND OWENSVILLE ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3888 8423 3890 8424 3897 8430 3900 8430
      3903 8432 3904 8432 3913 8414 3911 8401
      3886 8404 3885 8405

BINAU
Special weather statement, Jul 25, 6:29 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
729 PM EDT WED JUL 25 2012

OHZ042-260000-
DARKE OH-
729 PM EDT WED JUL 25 2012

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DARKE COUNTY THROUGH 800
PM EDT...

AT 728 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR ARCANUM...
MOVING EAST AT 25 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN CAN
BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...ARCANUM.

ALSO...ABBOTTSVILLE AND PITSBURG ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

LAT...LON 4006 8456 4009 8443 3995 8443 3996 8464
      4004 8466

BINAU

The radar

The Cincinnati radar (KILN), 95 km away, was scanning. The volume nearest the first event began at 23:52 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Miami

When
July 25, 6:51 PM EST to 6:55 PM EST
Where
Miami County, Bradford
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
40.130, -84.430

Trees and large limbs were downed due to damaging thunderstorm winds.

Thunderstorm Wind, Darke

When
July 25, 7:08 PM EST to 7:12 PM EST
Where
Darke County, Arcanum
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.980, -84.550

A tree was reported down due to damaging thunderstorm winds.

Hail, Darke

When
July 25, 7:15 PM EST to 7:19 PM EST
Where
Darke County, 0.69 mi N of Arcanum
Measured
0.88 in hail
Reported by
Public
Coordinates
39.990, -84.550

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403382, 403383, 403381.